[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.90.95. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Editor's Correspondence
January 12, 2004

Iatrogenic Eosinophilia—Reply

Arch Intern Med. 2004;164(1):106. doi:10.1001/archinte.164.1.106-b

In reply

Koga and Aizawa pointed out in their letter that drugs can also induce hypereosinophilia, with a broad spectrum of clinical manifestations. Interestingly, the reactions to drugs causing peripheral eosinophilia are usually the most severe ones. Examples of severe drug reactions associated with increased eosinophil counts are drug rash with eosinophilia and systemic symptoms, toxic epidermal necrolysis, eosinophilic fasciitis (Shulman syndrome), and eosinophilic pneumonia. Eosinophilic fasciitis and eosinophilic pneumonia are often associated,1 but they are fortunately rare. They can be provoked by a wide variety of medications, most frequently antibiotics and tryptophan derivatives. Toxic epidermal necrolysis encompasses some different severe skin reactions (including the Stevens-Johnson syndrome) due to drugs (from which mortality can be as high as 30%2) that are usually associated with peripheral eosinophilia. It is well-known that patients with human immunodeficiency virus infection are at higher risk of developing toxic epidermal necrolysis, probably because of the increased drug exposure and the concomitant immunosuppression. Antimicrobial agents and drugs for epilepsy are frequently reported as the culprit drugs. Drug rash with eosinophilia and systemic symptoms3 is a complex clinical picture including skin rash, eosinophilia, fever, lymph node enlargement, and liver or renal impairment.

First Page Preview View Large
First page PDF preview
First page PDF preview
×